Iowa, 2014

Flood and Heavy Rain in Iowa, September 1 to 2, 2014

September 1 to 2, 2014 · NWS DMX · 20 events in 9 counties and zones

An unstable airmass was in place across Iowa with afternoon highs reaching well into the 80s, and dewpoint readings in the low to mid 70s. CAPE rose to 2000 to 3000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An unstable airmass was in place across Iowa with afternoon highs reaching well into the 80s, and dewpoint readings in the low to mid 70s. CAPE rose to 2000 to 3000 J/kg. Downdraft CAPE was around 900 to 1000 J/kg with CAPE in the -10 to -30 C layer of the atmosphere in the 600 to 900 J/kg range. Precipitable water increased to around 1.75 inches. The freezing level was quite high, around 15,000 feet. Fairly strong shear was present with 40 to 50 kts of effective shear by late afternoon. A line of thunderstorms formed ahead of the cold front by late afternoon and moved east across the state through the evening hours. Hail with the storms was generally quite small. One inch diameter hail fell in Crawford County in Dow City. The primary severe events from this system were the high winds that occurred as the MCS progressed across the state. Several locations reported gusts of 60 MPH or higher. An 80 MPH was reported in Guthrie County at Yale and Bayard. A 71 MPH wind gust occurred in Marion County. Heavy rainfall was also of significance with flash flooding in Crawford County. This caused by a dam failure, which flooded Highway 39. Three inches of rain fell in 50 minutes in Dallas County. There were numerous reports of around 2 inches of rain falling in Boone and Polk Counties. Water ponding and lowland flooding was common. One person was struck by lightning at the Denison Airport. The person received minor injuries. Funnel clouds were sighted in both Crawford and Boone Counties. The heavy rain also led to river flooding along the Raccoon River at Fleur Drive in Des Moines. The river was in flood for around 1 day and crested at 2 feet above flood stage. Additional heavy rainfall reports can be found in the 31 August 2014 event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 1, 5:48 AM CST, 12 minutes earlier.

Area forecast discussion, Sep 1, 5:48 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
648 AM CDT MON SEP 1 2014

.SYNOPSIS...
ISSUED AT 317 AM CDT MON SEP 1 2014

COLD FRONT MOVING ACROSS IA WILL PASS TO THE SOUTHEAST TONIGHT
WITH HIGH PRESSURE BUILDING IN BEHIND IT. THE NEXT FRONTAL SYSTEM
WILL MOVE THROUGH THE UPPER MIDWEST ABOUT FRIDAY.

&&

.SHORT TERM /TODAY/...
ISSUED AT 317 AM CDT MON SEP 1 2014

CURRENTLY THERE IS CONVECTION RE-FIRING ALONG THE HIGHWAY 20
CORRIDOR IN AN AXIS OF WARM ADVECTION AHEAD OF THE COLD FRONT THAT
IS SITUATED ACROSS THE FAR NORTHWESTERN CORNER OF IOWA.  THE SLOW
MOVING FRONTAL BOUNDARY WILL SHIFT ACROSS CENTRAL IOWA TODAY.  THE
NORTHERN PORTION OF THE FRONT WILL ACCELERATE FASTER THAN THE TAIL
END AIDED BY A SHORTWAVE MOVING INTO WISCONSIN.  THE FRONT WILL LAY
OUT ACROSS THE EAST AND SOUTH EAST AND AT 18Z SHOULD BE FROM ROUGHLY
NORTHEAST WISCONSIN SOUTHWEST TO WATERLOO THEN TO LAMONI.  AT THE
END OF THE FORECAST PERIOD THE FRONT WILL BE ENTERING MICHIGAN TO
THE NORTH THEN EXTENDING BACK TO AROUND OTTUMWA.  THERE IS DECENT
CONVERGENCE ALONG THE FRONT AND PRETTY IMPRESSIVE FORCING AS WELL.

CURRENTLY THERE IS EXPANSIVE CLOUD COVER ACROSS IOWA BUT SOUTH OF
HIGHWAY 20 IT IS MAINLY MID AND HIGH LEVEL CLOUD COVER.  ONCE THE
SUN COMES UP I WOULD EXPECT ENOUGH HEATING TO DESTABILIZE THE
ATMOSPHERE AHEAD OF THE FRONT AND STORMS TO FIRE ACROSS THE EAST AND
SOUTHEAST.  SHEAR IS ENOUGH FOR STRONG UPDRAFTS AND SOME STORMS WILL
BE CAPABLE OF LARGE HAIL AND ESPECIALLY DAMAGING WIND.  BY 00Z THE
THREAT WILL BE CONFINED TO THE FAR SOUTHEAST AT MOST.  I HAVE
TRENDED POPS DOWN FROM NW TO SE THROUGH THE AFTERNOON HOURS.  AS FOR
TEMPS...HIGHS WILL BE IN THE MID 70S BEHIND THE FRONT WITH LOWER TO
MID 80S AHEAD OF IT.  THE SPEED OF THE FRONT BEING AS SLOW AS IT IS
IT IS HARD TO SAY HOW MUCH OF THE CWA WILL BE IN THE 80S BUT FOR NOW
I HAVE THE SOUTHERN THIRD OR SO OF IOWA AROUND 80.

.LONG TERM /TONIGHT THROUGH SUNDAY/...
ISSUED AT 317 AM CDT MON SEP 1 2014

HIGH PRESSURE WILL BRING DRIER AIR INTO THE REGION TONIGHT AND
TUE...THOUGH NOT SIGNIFICANTLY COOLER AS THE AIRMASS IS PACIFIC IN
NATURE. AS THE HIGH MOVES OFF TO THE EAST EXPECT TO SEE SOME WAA
THUNDERSTORMS DEVELOP ON THE BACK SIDE.

RISING HEIGHTS WILL BE IN PLACE ACROSS THE CENTRAL U.S. FOR MID
WEEK WITH THE WARMEST DAY LIKELY TO BE THU WITH UPPER 80S TO LOWER
90S ACROSS THE CWA ALONG WITH DEW POINTS IN THE 70S.

THE NEXT COLD FRONT WILL MOVE THROUGH LATE NIGHT WEEK WITH ANOTHER ROUND
OF THUNDERSTORMS. THE UPPER FLOW BUCKLES MORE WITH THIS FEATURE
AND THAT WILL LIKELY BRING DOWN COOLER AIR THAN THE PAST FEW
FRONTS HAVE, DROPPING HIGHS INTO THE 70S...EVEN A FEW UPPER
60S...OVER THE WEEKEND. IN THE LONGER TERM...DO NOT EXPECT TO SEE
A STRONG COOLING FOR A WHILE...AT LEAST UNTIL AFTER THE BERMUDA
HIGH BACKS OFF WITH THE APPROACHING LONG WAVE TROUGH TOWARD THE
MIDDLE OF NEXT WEEK.

&&

.AVIATION...01/12Z
ISSUED AT 0648 AM CDT MON SEP 1 2014

COLD FRONT SLOWLY PUSHING INTO NW IA WILL MOVE ACROSS ERN TAF
LOCATIONS THIS AFTN.  LOW CLOUDS WILL LINGER A BIT LONGER THIS
MORNING BUT STILL EXPECT VFR COND THIS AFTN.  TSRA WILL DEVELOP
AHEAD OF FRONT BUT COVERAGE SHOULD ONLY BE ISOLD TO WDLY SCT SO JUST
PUT VCSH IN TAFS FOR NOW.  SFC WND WITH BECOME NWLY AROUND 10 KTS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MS SEP 14
SHORT TERM...FAB
LONG TERM...MS SEP 14
AVIATION...FAB
Hazardous weather outlook, Sep 1, 3:46 AM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
446 AM CDT MON SEP 1 2014

IAZ004>007-015>017-023>026-033>037-044>049-057>059-061-070>072-
081>083-092-093-021100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON-
GUTHRIE-DALLAS-JASPER-CASS-ADAIR-MADISON-ADAMS-UNION-CLARKE-
TAYLOR-RINGGOLD-
446 AM CDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY NIGHT AND CONTINUE
INTO FRIDAY NIGHT. SOME OF THE STORMS MAY SEVERE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY NIGHT.

IAZ060-073-021100-
POLK-WARREN-
446 AM CDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING IS IN EFFECT FOR PARTS OF THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY NIGHT AND CONTINUE
INTO FRIDAY NIGHT. SOME OF THE STORMS MAY SEVERE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY NIGHT.

IAZ027-028-038-039-050-062-074-075-084>086-094>097-021100-
BUTLER-BREMER-GRUNDY-BLACK HAWK-TAMA-POWESHIEK-MARION-MAHASKA-
LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
446 AM CDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL GRADUALLY END FROM WEST TO EAST BY
THIS EVENING. AN ISOLATED STORM MAY PRODUCE PENNY TO QUARTER SIZE
HAIL AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY NIGHT AND CONTINUE
INTO FRIDAY NIGHT. SOME OF THE STORMS MAY SEVERE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY NIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Calhoun

When
September 1, 6:00 AM CST
Where
Calhoun County, Rockwell City
Reported by
COOP Observer
Coordinates
42.400, -94.630

Rainfall of 2.13 inches.

Heavy Rain, Marshall

When
September 1, 6:00 AM CST
Where
Marshall County, 0.86 mi SE of Marshalltown
Reported by
COOP Observer
Coordinates
42.040, -92.910

Rainfall of 2.31 inches.

Heavy Rain, Polk

When
September 1, 6:00 AM CST
Where
Polk County, 1.38 mi S of Des Moines
Reported by
Official NWS Observations
Coordinates
41.580, -93.620

Rainfall of 2.19 inches at the Des Moines International Airport.

Heavy Rain, Story

When
September 1, 6:00 AM CST
Where
Story County, 2.17 mi WSW of Shipley
Reported by
COOP Observer
Coordinates
41.970, -93.560

Rainfall of 2.43 inches.

Heavy Rain, Story

When
September 1, 6:00 AM CST
Where
Story County, 0.86 mi SW of Ames
Reported by
NWS Employee
Coordinates
42.020, -93.630

Rainfall of 2.31 inches.

Heavy Rain, Boone

When
September 1, 6:00 AM CST
Where
Boone County, 1.54 mi E of Madrid
Reported by
CoCoRaHS
Coordinates
41.880, -93.820

Rainfall of 2.36 inches.

Heavy Rain, Crawford

When
September 1, 6:00 AM CST
Where
Crawford County, 0.69 mi S of Schleswig
Reported by
CoCoRaHS
Coordinates
42.160, -95.430

Rainfall of 3.06 inches.

Heavy Rain, Dallas

When
September 1, 6:00 AM CST
Where
Dallas County, 3.73 mi NE of Dallas Center
Reported by
CoCoRaHS
Coordinates
41.710, -93.910

Rainfall of 2.62 inches.

Heavy Rain, Guthrie

When
September 1, 6:00 AM CST
Where
Guthrie County, Bagley
Reported by
CoCoRaHS
Coordinates
41.850, -94.430

Rainfall of 2.15 inches.

Heavy Rain, Polk

When
September 1, 6:00 AM CST
Where
Polk County, Polk City
Reported by
CoCoRaHS
Coordinates
41.770, -93.720

Rainfall of 2.24 inches.

Heavy Rain, Story

When
September 1, 6:00 AM CST
Where
Story County, Nevada
Reported by
CoCoRaHS
Coordinates
42.020, -93.450

Rainfall of 2.26 inches.

Heavy Rain, Story

When
September 1, 6:00 AM CST
Where
Story County, 0.51 mi E of Ames
Reported by
CoCoRaHS
Coordinates
42.030, -93.610

Rainfall of 2.22 inches.

Heavy Rain, Story

When
September 1, 6:00 AM CST
Where
Story County, 1.72 mi NW of Ames
Reported by
CoCoRaHS
Coordinates
42.050, -93.640

Rainfall of 2.23 inches.

Heavy Rain, Hardin

When
September 1, 6:00 AM CST
Where
Hardin County, 0.69 mi S of Eldora
Reported by
Social Media
Coordinates
42.360, -93.100

Rainfall of 2.10 inches reported.

Heavy Rain, Polk

When
September 1, 6:00 AM CST
Where
Polk County, 1.38 mi S of Des Moines
Reported by
Official NWS Observations
Coordinates
41.580, -93.620

Rainfall of 1.85 inches reported.

Heavy Rain, Dallas

When
September 1, 7:00 AM CST
Where
Dallas County, 0.52 mi W of Dallas Center
Reported by
Social Media
Coordinates
41.680, -93.980

Rainfall of 2.00 inches reported.

Heavy Rain, Story

When
September 1, 7:00 AM CST
Where
Story County, Nevada
Reported by
Social Media
Coordinates
42.020, -93.450

Rainfall of 2.26 inches reported.

Heavy Rain, Story

When
September 1, 7:00 AM CST
Where
Story County, Slater
Reported by
Social Media
Coordinates
41.880, -93.680

Rainfall of 2.50 inches reported.

Heavy Rain, Marshall

When
September 1, 7:00 AM CST
Where
Marshall County, 0.86 mi SE of Marshalltown
Reported by
Social Media
Coordinates
42.040, -92.910

Rainfall of 2.40 inches reported.

Flood, Polk

When
September 1, 12:00 PM CST to September 2, 12:15 PM CST
Where
Polk County, 2.14 mi SSE of Des Moines to 2.14 mi S of Des Moines
Cause
Heavy Rain
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
41.570, -93.610

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531740, 531741, 531742, 531743, 531744, 531745, 531746, 531747, 531748, 531749, 531750, 531751, 531752, 531760, 531761, 531762, 531763, 531764, 531765, 543862.